Texas, 2016

Tornado and Hail in Texas, April 26, 2016

April 26, 2016 · NWS SJT · 26 events in 13 counties and zones

The interaction of a dryline, a strong upper level disturbance and plenty of moisture resulted in an outbreak of severe thunderstorms across a large part of West Central Texas. An isolated tornado was also photographed just north of Stamford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The interaction of a dryline, a strong upper level disturbance and plenty of moisture resulted in an outbreak of severe thunderstorms across a large part of West Central Texas. An isolated tornado was also photographed just north of Stamford. A line of severe thunderstorms quickly formed and produced the vast majority of the large hail and wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 26, 2:43 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 26, 2:43 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
343 PM CDT TUE APR 26 2016

.SHORT TERM...
(Tonight)

...Large Hail and Damaging Winds and Tornadoes This Evening...

A dryline and strong upper dynamics will combine to continue
thunderstorms this evening. With surface based CAPE values around
4000 J/Kg across many of our eastern counties this afternoon, any
thunderstorms which develop will rapidly intensify. The dryline this
afternoon extends just west of a line from near Ozona to Sweetwater.
Thunderstorms have developed along and near this dryline and will
move into our western counties within an hour. Movement will be
toward the northeast. Based on all indicators, the greatest tornado
threat lies mainly along and northeast of a line from Haskell, to
Abilene, to Coleman, to Brownwood. In addition, very large hail is
possible northeast of this line. We have issued Tornado watch number
109, which continues until midnight CDT tonight, and includes those
counties lying along and east or northeast of a line from Haskell,
to Roby, to San Angelo, to San Saba. Later tonight, a Pacific cold
front will push from west to east across West Central Texas and
bring another round of thunderstorms. As this front moves across
West Central Texas, thunderstorms will form a line, and this line
will extend from north to south across most of West Central Texas.

(Wednesday)

...Dry and Cooler...

The Pacific front will quickly push convection east of West Central
Texas and bring drier air, along with slightly cooler temperatures.
High tomorrow will be mainly in the mid to upper 80s. winds will be
mainly from the west in the 10 to 15 mph range.

.LONG TERM...
(Wednesday night through Tuesday)

Generally dry conditions are expected on Thursday ahead of the next
approaching upper level shortwave trough. High temperatures Thursday
afternoon are forecast to be in the upper 80s to near 90. Rain
chances will increase Thursday night across the area as the
aforementioned upper level trough moves closer and large scale lift
results in scattered showers and thunderstorms. A few strong to
severe thunderstorms are possible.

Friday afternoon, a Pacific front will move through West Central
Texas, with scattered showers and thunderstorms developing along and
ahead of this feature. This will result in a better chance of strong
to severe thunderstorms, especially across the eastern half of the
forecast area. In addition, locally heavy rainfall will be possible.
Highs on Friday will mainly be in the mid to upper 80s. Generally
dry conditions are expected this weekend, with highs mainly in the
upper 70s to mid 80s, and overnight lows in the 50s.

The next upper level trough will approach the Southern Plains early
next week. Differences continue in the exact timing and track of
this system, but a wetter/cooler pattern looks likely for the first
part of next week.

Daniels

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 55  85  57  88 /  40   0   0  10
San Angelo 	 52  88  55  90 /  20   0   0  10
Junction 	 53  88  52  88 /  60   5   0  20

&&

.SJT Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Apr 26, 2:52 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
352 PM CDT TUE APR 26 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-272100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
352 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND EVENING WILL HAVE A VERY HIGH
POTENTIAL OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS.
TORNADOES ARE ANOTHER SIGNIFICANT THREAT...ESPECIALLY FOR
LOCATIONS ALONG AND NORTHEAST OF A LINE FROM HASKELL...TO
ABILENE...TO COLEMAN...TO BROWNWOOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS THURSDAY
THROUGH FRIDAY NIGHT...LINGERING OVER THE NORTHWEST HILL COUNTRY
ON SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS MUCH OF THE AREA THURSDAY AND FRIDAY. THE MAIN SEVERE
WEATHER HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WE WILL NEED SPOTTERS THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 26, 3:38 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
438 PM CDT TUE APR 26 2016

TXZ054-064-065-262200-
STERLING TX-COKE TX-NOLAN TX-
438 PM CDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COKE...NORTHEASTERN
STERLING AND SOUTHWESTERN NOLAN COUNTIES UNTIL 500 PM CDT...

AT 438 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
SILVER...OR 16 MILES NORTH OF STERLING CITY...MOVING NORTHEAST AT 50
MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
COKE...NORTHEASTERN STERLING AND SOUTHWESTERN NOLAN COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR WEST CENTRAL
TEXAS.

LAT...LON 3217 10055 3191 10090 3208 10102 3208 10068
      3210 10066 3223 10066
TIME...MOT...LOC 2138Z 221DEG 54KT 3207 10090

The radar

The San Angelo radar (KSJT), 90 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

21 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Sterling

When
April 26, 4:15 PM CST
Where
Sterling County, 12.54 mi NW of Sterling City
Measured
1.75 in hail
Reported by
Public
Coordinates
31.940, -101.170

The public reported golf ball size hail along US Highway 87 about 12.5 miles northwest of Sterling City.

Hail, Nolan

When
April 26, 4:17 PM CST
Where
Nolan County, Champion
Measured
1 in hail
Reported by
Public
Coordinates
32.370, -100.620

Hail, Nolan

When
April 26, 4:32 PM CST
Where
Nolan County, 1.17 mi W of Sweetwater
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
32.470, -100.420

Thunderstorm Wind, Jones

When
April 26, 4:35 PM CST to 4:38 PM CST
Where
Jones County, Hamlin
Measured
83 kt (96 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.880, -100.130

Law enforcement officials reported significant wind damage in Hamlin. A National Weather Service survey team found roofs blown off of buildings and some downed wood fences. These damaging winds blew out glass windows on a building and two vehicles. The damaging thunderstorms winds also knocked down trees and a power pole.

Hail, Jones

When
April 26, 4:45 PM CST
Where
Jones County, 1.35 mi WSW of Stamford
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
32.940, -99.800

Law Enforcement reported half dollar size hail about a mile west southwest of Stamford.

Tornado, Haskell

When
April 26, 4:47 PM CST to 4:50 PM CST
Where
Haskell County, 6.18 mi NNW of Stamford to 5.66 mi NNW of Stamford
Rating
EF0
Path length
1.47 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
33.030, -99.827

A storm chaser photographed a tornado located just north of Stamford. The location of the tornado is estimated using radar and spotter information. The storm chaser took the picture from the golf course looking to the north and northwest. The tornado became quickly wrapped up in rain.

Hail, Haskell

When
April 26, 5:02 PM CST to 5:07 PM CST
Where
Haskell County, 1.35 mi ESE of Haskell
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.160, -99.730

The fire department reported a lot of golf ball size hail in Haskell.

Thunderstorm Wind, Throckmorton

When
April 26, 5:38 PM CST
Where
Throckmorton County, 4.15 mi N of Throckmorton
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
33.240, -99.180

The fire Department reported a wind gust of 70 mph about 4 miles north of Throckmorton.

Thunderstorm Wind, Taylor

When
April 26, 5:42 PM CST
Where
Taylor County, 0.58 mi W of Buffalo Gap
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.280, -99.830

A trained spotter reported a thunderstorm wind gust of 70 mph about 1/2 mile west of Buffalo Gap.

Thunderstorm Wind, Taylor

When
April 26, 5:43 PM CST
Where
Taylor County, 0.69 mi N of (Abi)abilene Muni Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
32.430, -99.680

Hail, Taylor

When
April 26, 5:50 PM CST
Where
Taylor County, Abilene
Measured
1 in hail
Reported by
Public
Coordinates
32.450, -99.730

Hail, Callahan

When
April 26, 5:56 PM CST
Where
Callahan County, Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.400, -99.500

A trained spotter reported quarter size hail in Clyde.

Hail, Taylor

When
April 26, 5:59 PM CST
Where
Taylor County, 4.73 mi E of Ovalo
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
32.110, -99.990

Hail, Coke

When
April 26, 6:13 PM CST
Where
Coke County, 4.15 mi N of Bronte
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
31.940, -100.300

The fire department reported ping pong ball size hail about 4 miles north of Bronte.

Hail, Coleman

When
April 26, 6:44 PM CST
Where
Coleman County, 0.91 mi NE of Novice
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.990, -99.620

A trained spotter reported quarter size hail about 1 mile northeast of Novice.

Hail, Tom Green

When
April 26, 6:59 PM CST
Where
Tom Green County, 0.69 mi S of Christoval
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.190, -100.500

A trained spotter reported quarter size hail just south of Christoval.

Hail, Callahan

When
April 26, 7:08 PM CST
Where
Callahan County, Cross Plains
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.130, -99.170

A trained spotter reported golf ball size hail in Cross Plains.

Hail, Coleman

When
April 26, 7:19 PM CST
Where
Coleman County, 9.86 mi NE of Silver Vly
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
32.070, -99.430

A CoCoRaHS observer reported nickel size hail about 10 miles northeast of Silver Valley.

Hail, Coleman

When
April 26, 7:30 PM CST
Where
Coleman County, 0.59 mi E of Glen Cove
Measured
1.5 in hail
Reported by
Public
Coordinates
31.870, -99.640

The public reported hail up to the size of ping pong balls about 1/2 mile east of Glen Cove.

Hail, Brown

When
April 26, 8:09 PM CST
Where
Brown County, 3.13 mi NW of Bangs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.750, -99.170

Hail, Brown

When
April 26, 8:10 PM CST
Where
Brown County, 1.17 mi W of Thrifty
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.820, -99.150

An amateur radio operator reported nickel size hail about 1 mile west of Thrifty.

Hail, Brown

When
April 26, 8:38 PM CST
Where
Brown County, 1.81 mi NW of Brownwood
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.740, -99.000

A trained spotter reported nickel size hail about 2 miles northwest of Brownwood.

Hail, Sutton

When
April 26, 10:20 PM CST
Where
Sutton County, 0.59 mi W of Sonora
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.570, -100.640

Hail, Sutton

When
April 26, 10:22 PM CST
Where
Sutton County, 0.59 mi W of Sonora
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.570, -100.640

Hail, Sutton

When
April 26, 10:27 PM CST
Where
Sutton County, 0.69 mi S of Sonora
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
30.560, -100.630

A CoCoRaHS observer reported golf ball size hail just south of Sonora, causing broken windows and dents on vehicles.

Hail, Kimble

When
April 26, 11:27 PM CST
Where
Kimble County, 0.69 mi N of Junction
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
30.490, -99.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628657, 628656, 628326, 628325, 628328, 631070, 628329, 628331, 628330, 628351, 628333, 628335, 628334, 628332, 628336, 628349, 628337, 628338, 628346, 628340, 628339, 628350, 628344, 628342, 628348, 628345.